Topics
A to Z
Data &
 Statistics
Forms &
Publications
News &
Advisories
Licensing &
Certification
Rules &
Regulations
Public Health
Directory
Print this Article   Bookmark and Share
Fungal Meningitis Outbreak
provider

Last updated 10/31/2012


No Fungal Meningitis Cases in Oregon

Oregon health officials and Oregon Pharmacy Board have been working together to alert county health departments, hospitals, laboratories and pharmacies around the state, asking them to look for cases of fungal meningitis or stroke following injection of any medication into the epidural space (next to the spinal cord).

No human cases of fungal meningitis, stroke, or joint infection associated with NECC products have been reported in Oregon.

Fungal meningitis is not contagious, which means it is not transmitted from person to person.


Press Releases

This list may change as more information becomes available.


Information for Patients

Patients who feel ill and are concerned about whether they received a medication produced by NECC should contact their physician to find out if an NECC product was used.

Patients who have had an epidural steroid injection (medication injected into the spine) since May 21, 2012, and have any of the following symptoms, should talk to their doctor as soon as possible:

  • New or worsening headache 
  • Fever
  • Sensitivity to light
  • Stiff neck
  • New weakness or numbness in any part of your body
  • Slurred speech
  • Increased pain, redness or swelling at your injection site

Patients who have only had injections in peripheral joint space, such as an ankle, hip, knee, or shoulder since May 21, 2012, are not likely to be at risk for fungal meningitis, but could be at risk for joint infection. Patients who have any of the following symptoms should talk to their doctor as soon as possible:

  • Fever
  • Increased pain
  • Redness, warmth, or swelling in the joint that received the injection or at the injection site

Among people with meningitis for whom we have clinical information available, the onset of symptoms is typically between 1 to 4 weeks following injection. Nevertheless, fungal infections can be slow to develop and there are reports of longer periods of time between injection and onset of symptoms, so patients and their doctors will need to be vigilant for at least several months following the injection 


Information for Healthcare Providers

  • Clinicians should immediately contact all patients who have had an injection (e.g., spinal, peripheral joint space) with any of the three lots of preservative-free methylprednisolone acetate (80 mg/ml) recalled on September 26. Potentially contaminated injections were given starting May 21, 2012, and consist of the following lots:
    • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
    • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
    • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013

  • Healthcare professionals should cease use of any product produced by NECC, all of which have now been recalled
  • CDC continues to actively investigate adverse events that might be associated with other NECC products.
  • At this time, CDC does not recommend initiation of antifungal prophylaxis in exposed patients who are asymptomaticRead CDC's updated guidance on management of asymptomatic patients who received epidural or paraspinal injections with contaminated steroid products.   
  • At this time, CDC does not recommend empiric antifungal therapy for symptomatic patients who have normal cerebrospinal fluid laboratory examination
  • FDA requests that clinicians contact patients who have received any injection, including an ophthalmic drug that is injectable or used in conjunction with eye surgery, or a cardioplegic solution purchased from or potentially produced by NECC after May 21, 2012. Clinicians should inform patients who received one of these products of the symptoms of possible infection and instruct them to contact a physician immediately if they experience any of these symptoms. 
  • CDC does not have firm evidence that infections have been caused by exposure to other NECC products. In patients who report signs and symptoms of infection following high risk exposure to one of these NECC products (e.g., exposure of product to sterile body site), clinicians should perform a thorough diagnostic evaluation to exclude infection. Consultation with an infectious diseases specialist is strongly encouraged to help make treatment decisions in these cases. If the evaluation of these patients is suggestive of fungal infection, please consult existing CDC treatment guidance.   

More Information